Results 1 to 11 of 11
Paradoxical symptoms ?? Need Help
  1. #1
    notamos is offline New Member
    Join Date
    Jan 2013
    Posts
    7

    Exclamation Paradoxical symptoms ?? Need Help

    I am doing a taper from Ativan; currently 0.25 mg at 2 p.m., 0.5 mg at 10 p.m. I am on day 8. Two days ago I started experiencing an uncomfortable level of anxiety about 1 1/2 hrs after taking a scheduled dose. The anxiety never really goes away and seems worse after the larger dose. This is a new development. If the drug is now causing anxiety do I just stop or continue the taper? I am doing this without my Dr as he seems to think I should stay on the drug. I want off. The only other prescription medicine I take is a very small amt of Synthroid for underactive thyroid. I am grateful for any suggestions.......

  2. #2
    iloerose is offline Platinum Member
    Join Date
    Jul 2009
    Posts
    3,926

    Default

    Do not just stop taking these. You can cause seizures. How long have you been on the dose you are on? Another question: is the anxiety tolerable and what do you mean by "never goes away"? What was your original dose and how long have you been tapering? You can also try meditation and keeping busy to try to take your mind off of the anxiety. Let me know how you are.

    Iloerose

  3. #3
    notamos is offline New Member
    Join Date
    Jan 2013
    Posts
    7

    Default

    Hi Ileorose -- Thanks so much for the reply; I was hoping you would respond. I have had other things to take care of and wasn't on for a while. The anxiety after a dose has abated somewhat but I continue to feel restless -- can't sit still, unreasonably startled at loud noises etc. My history: I started having panic attacks and dizziness out of the blue in early Nov. I am 67, in reasonably good health, fairly active and never had these problems b/4. Had much testing (MRIs, EEGs, EKGs, cardiac ultrasound etc, etc) all normal. Could not tolerate Zoloft so prescribed Ativan 1 mg 3x/day as needed at the end of Nov. I am sensitive to most CNS meds so normally took 0.5 mg twice/day, sometimes 1 mg at night but not often.

    After 4 wks (am keeping a log) I began to get headache, remote feeling, ears plugged and ringing between doses. I thought these might be withdrawal symptoms and didn't want to up dose so began to taper off:

    0.25 at 2 pm and 0.5 at 10 pm for 13 days
    0.25 at 2 pm and 0.36 at 10 pm for 10 days
    0.25 at 10 am and 0.25 10 pm for 4 days
    0.125 (1/4 0.5 mg tablet) 3 pm and 0.25 10 pm currently

    For the first tapers I felt worse and anxious at day 3 but it passed and back to "normal" of feeling fairly good until a couple of hrs b/4 scheduled dose. With the last taper (only 4 days between dose changes) I was getting by as usual until midnite of day 3 (last nite); hands and feet tingly, ears ringing and plugged, mildly anxious, breathing shallow. I stayed up all night as I was afraid to go to sleep. Today I am tired but feeling somewhat better (exceot for the ear thing). Was "with it" enough to remove sutures from a cut on one of my horses.

    I am not concerned by the sometimes lack or poor quality of sleep; I have never slept well and can deal with that. I handle the restlessness by doing things around the house or in the barn. My house has never been cleaner! I am bothered most by constant VERY loud ringing in ears, ears plugged, remote feeling, occasional dizziness. The only thing that is constant is the ear problem, the rest comes and goes. Any advice is appreciated; again I am doing this on my own. I am not interested in being put on meds just because there is nothing concrete to fix. I know compared to some I am on a very low dose but for me it causes problems. I appreciate any advice you can give. Sorry so long and thanks for your time......

  4. #4
    Kikker is offline Advanced Member
    Join Date
    Sep 2012
    Posts
    1,470

    Default

    i'm going to leave the advice about ur situation to Iloerose as she really knows her stuff about the benzo's, and what kind of problems or issues they can cause by being stopped abruptly. i just wanted to welcome u to the forum and offer u additional support. Rose is usually very busy during the day, but she WILL get back to u the first chance she gets.

    u did great providing Rose with the info she requested, and it's awesome u have kept a log for urself. please be patient and i will make sure Rose sees ur post. take care and have a great day.

  5. #5
    notamos is offline New Member
    Join Date
    Jan 2013
    Posts
    7

    Default

    Thanks so much Kikker; I appreciate your help in this.......

  6. #6
    iloerose is offline Platinum Member
    Join Date
    Jul 2009
    Posts
    3,926

    Default

    Notamas: I thought I already posted to you. In all the info I can find the ear ringing can be a symptom of the w/d from the ativan, as is the remote feeling and the dizziness. You may experience some panic as you did the other night. I don't think there is much you can do about the ringing in your ears. Make sure that your blood pressure is stable and take your taper slow. Slow and steady wins this race. That drop you made after 4 days was pretty fast. How are you feeling now?

    Rose

  7. #7
    notamos is offline New Member
    Join Date
    Jan 2013
    Posts
    7

    Default

    I track my BP and it has been stable the past couple of months. I think it's like you said -- I just got ahead of myself w/the taper. I went back to 0.25 am and 0.25 pm and am feeling better. Really good in the a.m. until a couple of hrs b/4 the next dose, then touch and go during the day. Some pretty good times, some unpleasant but manageable. I hope the tinnitus goes away or at least lessens when I finally make it off this stuff. It helps to keep busy and not think about how I feel. Learned my lesson and will stay at this level for 10 -12 days b/4 I try another dose reduction. Thanks for your response......

  8. #8
    iloerose is offline Platinum Member
    Join Date
    Jul 2009
    Posts
    3,926

    Default

    I would get good and stable and drop slowly. Like I said slow and steady wins the race with this stuff. I really hope your tinnitus goes away, although it may take some time. You may want to look up murugappan_rm51's posts in Xanax w/d. His posts start on page 6 of that thread. He posted his taper from xanax at the low doses that you are taking. Because ativan acts on the gabba receptors in your brain, it takes longer to heal. The only supplement I have heard that has any effect ( and this is only with some people) is L-theanine which is found also in green tea. Def. stay at that dose for at least 10-14 days and make small cuts. Hang in there, you will heal with time.

    Peace,

    Iloerose

  9. #9
    notamos is offline New Member
    Join Date
    Jan 2013
    Posts
    7

    Default

    Thanks Rose. I am down to 0.125 every 12 hrs. and the withdrawal symptoms between doses are getting less dramatic (except the tinnitus of course!). I actually have brief periods where I "feel the clouds part", and I can think more clearly. Doesn't last but it's encouraging. I feel I am finally seeing the light at the end of the tunnel. Hopefully I will be off completely in a month. I appreciate your encouraging words.........

  10. #10
    iloerose is offline Platinum Member
    Join Date
    Jul 2009
    Posts
    3,926

    Default

    Wow that is very encouraging that you're down so far in doses. Your "windows" should start to open up more and more. Do not be discouraged about the duration of "windows" that will come and go. I've heard of people talking about those like waves: ups and downs. It takes much longer for the gabba receptors in our brains to heal than it does for he receptors related to opiate usage. But heal they will. The only thing that absolutely positively works is time. So are you going to just keep pushing your dose times farther apart? I've heard of people doing that until they are down to one dose and then off. There is light, but slow and steady wins the benzo race. Hang Tough.

    Peace,

    Iloerose

  11. #11
    notamos is offline New Member
    Join Date
    Jan 2013
    Posts
    7

    Default

    Went down too soon again and after a couple of days at the lower dose I was pretty sick. It didn't pass like it does when your brain is adjusting to a lower dose, so after a week of constant anxiety and no sleep I went back up to 0.125 3x/day. After I stabilized for several days I am trying another reduction. This time I am not completely dropping the middle dose. Instead I cut that in half (so half of 0.125 -- whatever that is!) and will try that. I am on day 3 and am mildly anxious but from past experience that is to be expected. Rose, I read the post you suggested and it was VERY helpful; described my symptoms exactly and encouraging to know someone close to my age and dosage successfully made it through. Thanks.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22